IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 529 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (200 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed2337    
    Printed50    
    Emailed0    
    PDF Downloaded168    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2008  |  Volume : 74  |  Issue : 2  |  Page : 169-170

Author's reply


Department of Dermatology, Baskent University Faculty of Medicine, Ankara, Turkey

Correspondence Address:
Engin Senel
Department of Dermatology, Baskent University, Faculty of Medicine, 5. Sokak No: 48 Bahcelievler, Ankara - 06490
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.39718

Rights and Permissions



How to cite this article:
Senel E, Seckin D. Author's reply. Indian J Dermatol Venereol Leprol 2008;74:169-70

How to cite this URL:
Senel E, Seckin D. Author's reply. Indian J Dermatol Venereol Leprol [serial online] 2008 [cited 2017 Oct 18];74:169-70. Available from: http://www.ijdvl.com/text.asp?2008/74/2/169/39718


Sir,

We appreciate the comments of Dr. Eapen on our letter. [1] In his reply, it is emphasized that enhanced activation of Toll-like receptors 7 and 8 due to imiquimod treatment may trigger the ubiquitin-mediated proteolysis and apoptosis, and this mechanism may have a role in the pathogenesis of imiquimod-related vitiligo-like depigmentation.

Besides IFN-α and TNF-α, imiquimod treatment leads to the increased production of various other cytokines and chemokines. Along with IFN-α, increased production of IL-6 and IL-8 by imiquimod stimulates the cytotoxic T-cell-mediated immune response, which is known to play a major role in the pathogenesis of vitiligo. [2] Furthermore, some of the cytokines triggered by imiquimod, namely IL-6, IL-1 and TNF-α, cause a dose-dependent decrease in the activity of the enzyme tyrosinase, suggesting a role for paracrine and possibly autocrine regulation of melanocytes by immune modulators. IL-6 can also increase melanocyte ICAM-1 expression, which may increase the leukocyte-melanocyte attachment and result in melanocyte damage in vitiligo. This IL-6-induced ICAM-1 expression may also be the triggering factor in imiquimod-induced vitiligo-like depigmentation. [3] It is also possible that imiquimod-induced production of TNF-α and IFN-α plays a role in auto-destruction of melanocytes by enhancing the release of nitric oxide. [4] In summary, considering the mechanisms of actions of imiquimod, vitiligo-like depigmentation is not a surprising adverse effect of this drug.

 
  References Top

1.Senel E, Seckin D. Imiquimod-induced vitiligo-like depigmentation. Indian J Dermatol Venereol Leprol 2007;73:423.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Mashiah J, Brenner S. Possible mechanisms in the induction of vitiligo-like hypopigmentation by topical imiquimod. Clin Exp Dermatol 2008;33:74-6.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Swope VB, Abdel-Malek Z, Kassem LM. Interleukins 1 alpha and 6 and tumor necrosis factor-alpha are paracrine inhibitors of human melanocyte proliferation and melanogenesis. J Invest Dermatol 1991;96:180-5.  Back to cited text no. 3    
4.Rocha IM, Oliveira LJ, De Castro LC. Recognition of melanoma cell antigens with antibodies present in sera from patients with vitiligo. Int J Dermatol 2000;39:840-3.  Back to cited text no. 4    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow